Call us today
At American Addiction Centers, we strive to provide the most up-to-date and accurate medical information on the web so our readers can make informed decisions about their healthcare.
Our reviewers are credentialed medical providers specializing in addiction treatment and behavioral healthcare. We follow strict guidelines when fact-checking information and only use credible sources when citing statistics and medical information. Look for the medically reviewed badge ( Medically Reviewed Badge ) on our articles for the most up-to-date and accurate information.
If you feel that any of our content is inaccurate or out-of-date, please let us know at ContactAAC@ContactAAC.com.
Marketed for medicinal use as a sedative-hypnotic drug with muscle-relaxing, insomnia-reducing, and anti-anxiety properties, etizolam is a thienodiazepine (pharmacologically indistinct from the benzodiazepine class of drugs) available in a number of other countries, such as Japan. It is not currently approved for use in the United States.1
Because etizolam is a Schedule I substance in the United States, simply having the substance is in violation of federal law and could itself be a warning sign of abuse.
Continued use despite negative side effects may also be taken as a warning sign of problematic use. Adverse effects of etizolam use may include:2,5
Etizolam is not marketed in the U.S. but is widely available online, so suspicious packages arriving at the person’s home (for example, from other countries) may serve as another red flag.
Other warning signs of a growing problem with etizolam that may eventually develop in an addiction (sedative-hypnotic use disorder) include:6
Little information is published about overdose of etizolam specifically, but signs of a benzodiazepine overdose include:6,11,12
An overdose should be considered a medical emergency. If you suspect an overdose in your or someone else, call 911 immediately.
Etizolam, like benzodiazepines, is associated with some potential for physiological dependence. As dependence develops, the body becomes increasingly reliant on the drug to function normally. Significant reductions in the dose or a complete cessation of use may result in the onset of acute withdrawal, the symptoms of which may be severe.
The acute etizolam withdrawal syndrome may include symptoms characteristic of benzodiazepine withdrawal, including:1,6
Stopping a drug like etizolam suddenly, without medical supervision and guidance, is never a good idea. Etizolam is chemically similar to benzodiazepines, which are associated with serious, sometimes life-threatening symptoms including hallucinations and grand mal seizures.6 Medical detox is the safest and smoothest way to begin recovery from etizolam, benzodiazepine, or other sedative addiction.
In addition to these powerful psychological side effects, muscle tremors and life-threatening seizures may also occur during withdrawal from a benzodiazepine. For this reason, etizolam should not be stopped “cold turkey” after dependence has been established. Other potential side effects of benzo withdrawal include:
Instead of just stopping a drug like etizolam suddenly, it may be recommended to slowly lower the dosage over a set amount of time through a tapering, or weaning off, schedule set up and monitored by medical professionals, the International Medical Case Reports Journal reports.
This is often accomplished through medical detox, which is provided in a specialty facility that provides around-the-clock medical monitoring and care to stabilize an individual and manage withdrawal symptoms, often with the use of medications.
Etizolam is considered a short-acting benzodiazepine-type medication, and it may be replaced with longer-acting benzos during detox to mitigate withdrawal and curb drug cravings. Other medications may be used to help with specific symptoms of withdrawal as well.
You Can Start a New Life
Contact us today to talk with a Admission Navigator who will give you the information you need to make the right decision for you and your loved ones.